Racial Disparities in Severe Cutaneous Adverse Reactions: A Report of Two Cases on Preventable Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis Prescription Errors Through Medication Stewardship

Read full text
Authors: Kritin K. Verma, Merry A Mathew, Tramondranique Hawkins, Brooke Waltersheid, Dora R Goldstein, Sahil Kuldip Kapur, Kermanjot S. Sidhu, Ethan J Matthew, Peter S Herman, Michelle Babb Tarbox
Cited by: 0
References: 9

Abstract

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe, life-threatening cutaneous adverse reactions often triggered by medications. Common medications implicated in SJS and TEN include antibiotics, anticonvulsants, allopurinol, and nonsteroidal anti-inflammatory drugs (NSAIDs). Polypharmacy, particularly inappropriate or unnecessary medication use, increases the risk of severe adverse drug reactions. We present a case report discussing two patients with SJS/TEN secondary to non-indicated medication administration. The first patient was a 28-year-old male with antibiotic-related SJS after receiving amoxicillin-clavulanate for fungal balanitis. The second patient was a 54-year-old male with allopurinol-induced TEN despite no history of gout or hyperuricemia. These cases underscore the importance of medication stewardship, careful medication reconciliation, and clear communication between patients and providers.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Contact Dermatitis and Allergies Blood disorders and treatments

Publication details

Journal / source
Cureus
Volume
18
Issue
1
Pages
e101005–e101005
Publication date
7 January 2026
Language
EN